Village Veterinary Clinic of Hamburg’s Pet of the Week!
Mika is an adorable 15 week old Shiba Inu. She came in on emergency Sunday evening after ingesting some Tylenol that had accidentally spilled on the floor. When she arrived, she did not have any immediate signs of toxicity. We did a physical exam to ensure she was stable. Her heart and lungs sounded normal. Her eyes and ears also were normal. She was not painful in her abdomen when we palpated it. We also did not find any abnormalities on her neurologic exam.
Acetaminophen is a cyclooxygenase (COX)-3 inhibitor (most commonly known as Tylenol). It is used as a pain reliever and fever-reducer in human medicine. It’s a popular over-the-counter oral medication used alone or in “combination” medications for headaches, pain, colds, flu and menstrual discomfort. It’s often combined with other drugs including aspirin, opioids, antihistamines, decongestants and caffeine.
Acetaminophen comes in many forms such as tablets, capsules, gel caps, melt away forms and liquid forms. All of which can be easily digested by our four legged friends. And because you can find acetaminophen in just about any household with dogs and cats, unfortunately pets are sometimes too easily exposed to accidental poisoning.
While acetaminophen is generally safe at the recommended dose for humans; for dogs and cats, acetaminophen (Tylenol) is toxic (poisonous or deadly)! Relatively small doses (a single pill or even a small piece of a pill) can be toxic or deadly to any animal species (cats, dogs, ferrets, birds, pigs, primates, and many others). This is the case with Mika. Although it was unknown how many pills she actually ingested, because of her weight, even one tablet puts her at the toxic level.
Because the metabolism (mechanisms for breaking down and removing the drug from the body) is often different in animals than it is in humans. Dogs and cats do not have the same enzymes to break down these medications, which in turn causes the toxicity. For acetaminophen, the abnormal liver metabolism in certain animals puts them at greater risk of harm from acetaminophen exposure. For cats, it has a narrow margin of safety and in general, any dose or even tiny doses are considered poisonous. Ingestion results in abnormal red blood cell damage (methemoglobemia), which can occur very quickly. For dogs, the toxic amount depends on the weight and health of your dog. The larger the dose ingested, the greater the risk. In dogs, liver damage and dry eye can occur. With very high doses, abnormal red blood cell damage (methemoglobemia) can occur.
Pets may initially show no signs at all. Other signs of ingestion can include nausea, vomiting, diarrhea, lethargy, depression, blue gums, weakness, rapid or difficulty breathing, collapse, coma, edema (swelling) of the face and paws (especially in cats), transient keratoconjunctivitis sicca (dry eye) in dogs, dark urine and blood and pale, dark or muddy mucous membranes (gums).
If the ingested acetaminophen was combined with other drugs (such as caffeine, antihistamines or opioids), your pet may exhibit additional signs including changes in mental status, ataxia (walking as if drunk), hyperactivity, agitation, tremors, seizures, increased or decreased heart rate, changes in blood pressure and body temperature.
There’s no specific antidote for acetaminophen toxicosis. Treatment includes decontamination (activated charcoal, inducing emesis). Monitoring bloodwork and frequent monitoring of liver values, liver protectants and intravenous (IV) fluids. In severely affected patients, additional therapy may be necessary, including oxygen therapy, blood transfusions, monitoring the body’s ability to clot, and additional symptomatic and supportive care. In general, the sooner you get treatment (and the more aggressive it is), the better the prognosis or chance of recovery for your pet.
Mika was admitted to the hospital on intravenous (IV) fluids. We tried to induce vomiting to prevent any Tylenol from being absorbed into her system, unfortunately only one small piece was brought up. Her initial baseline bloodwork did not reveal any abnormalities to the liver. We did however start her on Denamarin, which is a liver protectant. Some ingestions do not show signs physically or on the bloodwork immediately. We also started with activated charcoal, which binds to the toxic and prevents it from recirculating in the pet’s system. This was repeated several times over the next 24 hours.
Mika had repeat bloodwork in 24 hours which came back normal. She was resting comfortably and eating. She was able to go home that evening! She will remain on the Denamarin, the liver protectant medication for the next month.
Village Veterinary Clinic of Hamburg! We are open 7 days a week, 365 days a year (Doctors available daily until midnight. Veterinary technicians available daily 24/7 for phone support and patient monitoring)! 716-646-4023!